MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE BALLOON DILATOR V (WITH KNIFE)

AOMORI OLYMPUS CO., LTD. SINGLE USE BALLOON DILATOR V (WITH KNIFE)
Model Number BD-VC431Q-1240-25
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/18/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned to olympus for evaluation and the evaluation found the following: the tip of the tube was cut off, and that the broken part of the knife wire was charred and melted.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if any additional information is provided by the user facility.
 
Event or Problem Description
It was reported, that when using the balloon dilator (with knife) while trying to perform a nipple incision the knife broke.The issue occurred during a therapeutic endoscopic sphincterotomy procedure that was completed with another papillotomy knife.There were no reports of patient harm.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the root cause of the event was unable to be identified.Based on the result of confirmation of the device, and the similar investigation results in the past, a likely mechanism causing the cutting wire breakage might be the following: 1.The cutting wire where the wire coating was torn came into contact with the distal end of the endoscope when the forceps elevator was raised.2.Under circumstances described above 1, an electric conduction was activated.This caused the cutting wire to become hot instantly at the contact point.As a result, the cutting wire broke.Based on the actual product confirmation results and past investigation results, it is likely that the knife wire breakage is due to the following mechanism: 1.When the forceps stand of the endoscope was raised, the knife wire where the wire coating was torn came into contact with the tip of the endoscope.2.1.When electricity was applied in this state, the knife wire instantaneously became hot at the contact point, leading to breakage.A likely factor causing tears of the coated portion of the cutting wire might be the following.However, the exact cause could not be determined.1.It is possible that the slider was slightly pushed causing the cutting wire to deflect.The coated portion of the cutting wire has possibly been rubbed due to the effect of contacting a metal area of the endoscope.It is likely that the tearing of the wire coating was caused by the following factors.However, the cause could not be determined.Due to factors such as the knife wire being bent due to the slider being pushed a little, the wire coating came into contact with the metal tip of the endoscope and rubbed (see figs.3 and 4).The event can be detected/prevented by following the instructions for use which state: " since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strongly.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the instrument from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.¿ when activating the output, set the output mode of the electrosurgical unit to ¿cut¿ or ¿blend¿.Activating output in the ¿coagulation¿ mode could break the cutting wire and could also cause patient injury, such as perforations, bleeding, or mucous membrane damage.¿ be sure that the rear end of the cutting wire is extended from the distal end of the endoscope.In case the cutting wire contacts the forceps elevator, insufficient output or unintended tissue injury may occur.¿ if you feel the cutting is blunt, withdraw the instrument from the scope to examine if there is any peel off and tear at the coated portion.¿be sure that the rear end of the cutting wire is extended from the distal end of the endoscope.In case the cutting wire contacts the forceps elevator, insufficient output or unintended tissue injury may occur.¿ do not activate output when the distal end of the endoscope is too close to or in contact with the cutting wire.This could burn the tissue and could also damage the endoscope and/or instrument.After checking the instruction manual, we found the following information related to this event.The knife wire must be very thin, so if the length of contact with the duodenal papilla is short, if the high-frequency output is high, if the wire is energized while in contact with the metal part of the endoscope, or if it is stretched too tightly, the knife wire may break.If the knife wire breaks, if force is applied in the direction of tensioning the knife wire, the proximal portion of the cut knife wire will be pulled toward the endoscope, and force will be applied in the direction of pushing the knife wire.If it is, it will be pushed towards the nipple or bounce to the side.If the knife wire breaks, immediately stop energizing it, pull the slider on the operating section completely, pull the cut knife wire into the tube, and immediately pull out this product from the nipple.A broken knife wire can lead to perforation, major bleeding, laceration of the bile duct, and damage to the endoscope.- when energizing, do not use anything other than incision mode (incision, mixed).Using coagulation mode may burn out the knife wire.- when energizing, make sure that the rear end of the knife wire is within the field of view of the endoscope.If you apply electricity while the forceps stand and knife wire are in contact, the current may leak, resulting in reduced output or unintended tissue burns.- if you feel that the product is not sharp when energizing, pull out this product from the endoscope and check that there is no damage such as tears or scratches on the wire coating.- do not apply electricity when the metal tip of the endoscope and the knife wire are in contact or close to each other.Doing so may result in tissue burns or damage to the endoscope or this product." olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE BALLOON DILATOR V (WITH KNIFE)
Common Device Name
BALLOON DILATOR
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18643139
Report Number9614641-2024-00260
Device Sequence Number7128564
Product Code KNS
UDI-Device Identifier04953170414107
UDI-Public04953170414107
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K193039
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBD-VC431Q-1240-25
Device Lot Number32K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/18/2024
Supplement Date Received by Manufacturer03/18/2024
Initial Report FDA Received Date02/05/2024
Supplement Report FDA Received Date03/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/09/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ESG-150.
Patient SexUnknown